Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 2023, 6:57 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2023, 6:57 PM EDT (22:57 UTC)
- Expired
- Jun 29, 2023, 7:19 PM EDT
- In force
- 22 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WUUS53 KAPX 292257
SVRAPX
MIC113-143-292345-
/O.NEW.KAPX.SV.W.0019.230629T2257Z-230629T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
657 PM EDT Thu Jun 29 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Western Roscommon County in northern Michigan...
Northeastern Missaukee County in northern Michigan...
* Until 745 PM EDT.
* At 657 PM EDT, a severe thunderstorm was located 7 miles north of
Falmouth, or 8 miles east of Lake City, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Houghton Lake, Higgins Lake, Merritt and Stittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 8514 4445 8513 4448 8473 4421 8475
TIME...MOT...LOC 2257Z 272DEG 9KT 4436 8504
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FEF2 follow-up statements
824
WWUS53 KAPX 292309
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
709 PM EDT Thu Jun 29 2023
MIC113-143-292345-
/O.CON.KAPX.SV.W.0019.000000T0000Z-230629T2345Z/
Roscommon MI-Missaukee MI-
709 PM EDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES...
At 708 PM EDT, a severe thunderstorm was located 7 miles south of
Moorestown, or 10 miles west of Houghton Lake, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Western Houghton Lake, western Higgins Lake, Merritt and
Stittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4430 8508 4445 8509 4448 8473 4421 8475
TIME...MOT...LOC 2308Z 259DEG 19KT 4436 8497
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JZ843
WWUS53 KAPX 292319
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
719 PM EDT Thu Jun 29 2023
MIC113-143-292328-
/O.CAN.KAPX.SV.W.0019.000000T0000Z-230629T2345Z/
Roscommon MI-Missaukee MI-
719 PM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROSCOMMON AND
NORTHEASTERN MISSAUKEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.
LAT...LON 4430 8508 4445 8509 4448 8473 4421 8475
TIME...MOT...LOC 2315Z 272DEG 9KT 4436 8493
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:28 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 29, 2:28 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 228 PM EDT Thu Jun 29 2023 .NEAR TERM...(Through Tonight) Issued at 227 PM EDT Thu Jun 29 2023 High Impact Weather Potential: A few thunderstorms at times. Isolated severe? Pattern Synopsis/Forecast: Shortwave troughing and attendant H8-H7 layer convergence axis in the process of moving into the western Great Lakes. Surge for some rather deep moisture running along and just ahead of these features, as evident by precipitable water values spiking to over 1.25 inches across a good portion of northern lower Michigan. Forcing working over this moisture rich environment continues to kick off some scattered showers with embedded thunderstorms across the Northwoods...although nothing of any terrible significance noted. Troughing will slide across the area tonight, driving initial surge of elevated convergence east of the area this evening. Surface cold/occluded front set to follow, likely bisecting northern Michigan by early Friday morning. Primary Forecast Concerns/Challenges: Primary focus on shower and thunderstorm evolution through tonight. Severe thunderstorm chances will also need to be addressed. Details: Expect showers and thunderstorms to further organize/increase in coverage later this afternoon and early evening...with greatest coverage/organization expected across northeast lower Michigan where main convergence axis will be able to work over 1k+ of mixed layer cape. While core of greatest instability and enhanced mid level lapse rates looks to slide across southern lower Michigan and points south, 30+ knots of effective shear through the convective layer does support potential for good updraft intensification and organization, at least on a very local level. Given such, wouldn't be terribly surprised to see an isolated severe wind gusts and/or marginally severe size hail into early this evening. Latest Storm Prediction Center Day One Convective Outlook just clips our far southern areas with a marginal risk for severe storms. Definitely cannot argue with such, and believe actual severe threat extends a bit further northeast across northeast lower Michigan. Given good moisture profiles, any deeper convection will support high rainfall rates...likely up and over an inch per hour at times. Flow through the entire convective depth supports good storm motion, negating any significant hydro concerns. However, will need to watch for any training of cells. At this time, that is not expected. Best shower/storm threat exits stage right overnight. Still may see a few showers as main surface front works across, but nothing significant expected. && .SHORT TERM...(Friday through Sunday) Issued at 227 PM EDT Thu Jun 29 2023 HIGH IMPACT WEATHER POTENTIAL: Minimal for now...just a few thunderstorm chances off and on. PATTERN SYNOPSIS/FORECAST: Split flow across the western continent this morning...and whatever the opposite of split flow is over the central US...as a shortwave trough pinwheels SE toward the Upper Midwest, up against subtropical ridging centered over the MS Valley. Departing trough lingers over New England. Meanwhile...watching a niblet of vorticity sneak into the region this morning, with some attendant showers and even a few rumbles of thunder. Larger convective complexes are out to our SW closer to the subtropical ridge and better instability/moisture attm (pwats across the Mid MS Valley over 2 inches...compared to 1- 1.25ish here). However...steeper lapse rates aloft have slipped into the vicinity of SW MI this morning...as the axis of the subtropical ridge swivels eastward...along with some theta-e advection into the region on SSWly low-level flow...though the axis of better theta-e advection is likely swinging out of northern Michigan attm...as that aforementioned niblet slips through. Surface system attm is located over western Lake Superior...with a zonal boundary near the UP...and a cold front extending down into the central Plains...where the other surface system associated with the stronger convection is located. Additionally...one more cold front swinging down from the northwest with the bowling ball over southeast Manitoba. Shortwave trough to our north to pivot across Lake Superior tonight into Friday...leaving a weak zonal boundary over our area...which should be shunted further south as another niblet swings down into the region Saturday. Upstream energy over the central US by this time to ride this boundary eastward going into Sunday...with the main excitement likely to focus over the OH Valley attm...though some weak troughing will likely linger in our vicinity from the northern stream disturbance. This, too, should begin to depart toward Sunday night...as additional energy moves through western Canada...and builds shortwave ridging into the central Canadian Prairies. Bottom line...things should remain a little unsettled over the Great Lakes through the first portion of the Independence Day weekend...though by no means do we expect a washout. PRIMARY FORECAST CONCERNS: Rain/storm chances through the period... Bulk of the activity should be exiting stage right Friday morning...though wouldn't be surprised if some activity lingered over the region, given some potential for left exit region dynamics...as well as the niblet crossing Lake Superior. Signals point toward deeper moisture hanging on across the Tip of the Mitt and points north, especially going into the afternoon...though it's not impossible it could try to hang on over NE Lower near/ahead of the weakening boundary. Suspect Friday will be warm, despite surface winds veering to a little more northwest behind the front. Wind fields look fairly light...probably enough to support lake breeze development...so will have to keep an eye on some potential for lake breeze convection along NE Lower in particular during the afternoon...where the convergence would be better maximized anyway. This would especially be the case if we remain more moist in the lower levels, which is entirely possible...though there are some signals for dry slotting during the day, which could put a damper on things if it's able to dry things out enough. Given the recent rain...and potential for more this afternoon and tonight, have to wonder if we will end up a little more moist at the surface than some guidance suggests, which could indicate a better potential for showers and storms kicking off in the afternoon...particularly if we get any kind of theta-e advection along the weak boundary as well. There is some potential for some better bulk shear Friday afternoon across northern Lower, which could be something to keep an eye on as far as storm organization is concerned...and would not be surprised if we ended up with some rogue stronger storms in that case. Not impossible that we could see some lingering activity along the boundary Friday night, if it ends up not getting far enough south...and will watch for this to uptick Saturday morning, depending on how quickly that next niblet slips in from the north. Chances aren't overly impressive, though...and would expect activity to be largely scattered in nature, especially aided by diurnal heating and lake breeze development in the afternoons....perhaps focused more toward Saginaw Bay where I would expect convergence to remain maximized with prevailing northerly-ish flow. For now...I largely expect a similar idea for Sunday, too...though there are signals that the moisture along the BCZ to our south could lift back north a bit on Sunday/Sunday night as that next trough approaches. Temperatures should remain reasonably warm, in the 80s in most areas, especially northern Lower, through the short term...with warmer weather anticipated for the start of next week. && .LONG TERM...(Sunday night through Thursday) Issued at 227 PM EDT Thu Jun 29 2023 HIGH IMPACT WEATHER POTENTIAL: Minimal for now, though it looks very warm for Independence Day... PATTERN SYNOPSIS/FORECAST: Monday...general troughiness begins to slip out...with split flow shifting to the eastern US...as shortwave ridging in the northern stream builds into Ontario. This signals surface high pressure returning to the region for Monday into Tuesday...as the ridge ends up nearly overhead Tuesday. Activity with the northern stream troughiness approaches by Wednesday into Thursday; overall idea seems reasonably agreed on, though exact evolution is a bit up in the air attm. A bit deeper of a trough that hangs back a little more, and we could be a little warmer Wednesday, and perhaps Thursday, than currently anticipated (already anticipating some pretty decent heat as it is). Either way...does appear that the trough and resultant surface reflection should approach the Upper Great Lakes toward the end of the extended...such that we'll likely end up a little unsettled again for the latter half of next week. In the meantime...with us on the downstream side of the trough...we may remain a little warm/moist and perhaps unsettled. Worth noting that, for a change, long range guidance seems to indicate signals for wetter conditions over the coming couple weeks. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 126 PM EDT Thu Jun 29 2023 Initial primary concern is widespread MVFR to IFR producing smoke/haze across the area early this afternoon. Do expect some improvement heading through later today and tonight as this smoke axis shifts east. Next order of business is expected showers and thunderstorms this afternoon and evening, with greatest coverage expected east of Interstate 75...including KAPN. Cig heights should remain fairly high, although heavier showers may briefly reduce visibility. Expect low clouds and mist/fog to develop later tonight as low level moisture remains. May see some gusty winds with any thunderstorm activity. && .MARINE... Issued at 227 PM EDT Thu Jun 29 2023 Both winds and waves expected to remain below advisory levels the next several days. Will likely see some scattered thunderstorms at times through Saturday. While these storms are not expected to become severe, definitely could see some brief gusty winds and heavier rain with any storms. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...FEF LONG TERM...FEF AVIATION...MSB MARINE...MSB
Hazardous weather outlook, Jun 29, 2:33 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 233 PM EDT Thu Jun 29 2023 MIZ016>018-020>036-041-042-086>088-095>099-301615- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 233 PM EDT Thu Jun 29 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. There is a chance of thunderstorms across the entire outlook area through tonight. There is a marginal risk of severe storms along and south of a line from Manistee to Gladwin...with the main threat being large hail and damaging winds. An air quality alert remains in effect until midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will remain possible Friday into Friday evening... mainly across eastern upper and northeast lower Michigan. Additional thunderstorms are possible Saturday afternoon, especially across northeast lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301615- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 233 PM EDT Thu Jun 29 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. There is a chance of thunderstorms across the entire outlook area through tonight. There is a marginal risk of severe storms along and south of a line from Manistee to Gladwin...with the main threat being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will remain possible Friday into Friday evening, and again Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 29, 4:19 PM EDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
419 PM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Hail 4 S Grayling 44.60N 84.72W
06/29/2023 M0.75 inch Crawford MI Broadcast Media
&&
JZSpecial weather statement, Jun 29, 4:40 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
440 PM EDT Thu Jun 29 2023
MIZ024-030-292130-
Alcona MI-Alpena MI-
440 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southern Alpena and
northeastern Alcona Counties through 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossineke Township, or near The Town Of Hubbard Lake, moving east at
30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
The Town Of Hubbard Lake and Hubbard Lake around 445 PM EDT.
Other locations in the path of this storm include Ossineke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 8326 4502 8338 4499 8336 4495 8338
4495 8332 4493 8328 4487 8327 4485 8324
4479 8324 4478 8325 4483 8374 4501 8378
4512 8326 4509 8323 4499 8323
TIME...MOT...LOC 2039Z 261DEG 28KT 4494 8365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FEFSpecial weather statement, Jun 29, 5:55 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
555 PM EDT Thu Jun 29 2023
MIZ021-022-027-028-292300-
Otsego MI-Kalkaska MI-Antrim MI-Crawford MI-
555 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southwestern Otsego,
southeastern Antrim, northern Crawford and northeastern Kalkaska
Counties through 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Frederic, or 11 miles southeast of Mancelona, moving
east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Frederic around 610 PM EDT.
Other locations in the path of this storm include Hartwick Pines
State Park, Waters, Otsego Lake State Park, Lovells and Chester
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 8503 4493 8511 4507 8453 4465 8441
TIME...MOT...LOC 2154Z 255DEG 20KT 4480 8488
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
FEFSpecial weather statement, Jun 29, 6:46 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
646 PM EDT Thu Jun 29 2023
MIZ028-033-034-300000-
Roscommon MI-Missaukee MI-Crawford MI-
646 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southwestern
Crawford, western Roscommon and eastern Missaukee Counties through
800 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake City, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Moorestown around 705 PM EDT.
Other locations in the path of this storm include Houghton Lake,
Higgins Lake, North Higgins Lake, Prudenville, South Higgins Lake,
Roscommon County Airport and Roscommon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 8519 4447 8521 4451 8493 4451 8486
4453 8485 4457 8458 4419 8453
TIME...MOT...LOC 2245Z 262DEG 17KT 4437 8507
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
FEFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:25 PM EDT | Special Weather Statement | APX | Oscoda | 50 min |
| Jun 29, 4:40 PM EDT | Special Weather Statement | APX | Alpena | 50 min |
| Jun 29, 5:55 PM EDT | Special Weather Statement | APX | Crawford, Otsego | 65 min |
| Jun 29, 6:46 PM EDT | Special Weather Statement | APX | Missaukee, Roscommon | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.